Montana, 2010Winter Storm in Montana, December 20 to 21, 2010
December 20 to 21, 2010 · NWS GGW · 12 events in 12 counties and zones
A strong, moist subtropical jet stream overran an arctic front to bring a west to east strip of heavy snow across northeast Montana. Amounts close to a foot were common from Glasgow east to Richland county.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, moist subtropical jet stream overran an arctic front to bring a west to east strip of heavy snow across northeast Montana. Amounts close to a foot were common from Glasgow east to Richland county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 19, 9:29 PM MST, 2 hours 31 minutes earlier.
Area forecast discussion, Dec 19, 9:29 PM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
929 PM MST SUN DEC 19 2010
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
STORM SYSTEM COMING INTO THE REGION LOOKS TO BE ON TRACK WITH
NEWER 18 AND 00Z NAM SHOWING A FAIRLY STABLE PATTERN IN QPF AND
SURFACE FEATURES FROM RUN TO RUN. IT LOOKS AT THIS TIME LIKE THE
BULK FO THE SNOWFALL WILL OCCUR IN A NARROW BAND JUST NORTH OF THE
FRONT AND THEREFORE WILL BE AT ITS STRONGEST ACROSS A LINE FROM SYDNEY...
TO WOLF POINT... TO GLASGOW... AND FINALLY MALTA. THEREFORE HAVE
DECIDED TO BUMP THE WATCH ACROSS THESE REGIONS TO A FULL FLEDGED
WARNING. TEMPERATURES TONIGHT WERE ALSO ADJUSTED FOR INCOMING
CLOUD COVER FROM THE SOUTH AND MILK AND MISSOURI VALLEY DRAINAGE
WINDS ACROSS THE NORTH. GAH
PREVIOUS SHORT TERM DISCUSSION...
THE PACIFIC STORM SYSTEM OFF THE PACNW COAST WILL SEND A STRONG
WAVE AND ABUNDANT MOISTURE INTO MONTANA TONIGHT AND MONDAY. MODELS
DO DIFFER IN TIMING AND LOCATION. THE ECMWF IS THE MOST WIDESPREAD
MODEL FOR QPF AND THE MET SEEMS TO BE THE MODEL OF CHOICE DUE TO
CONSISTENCY. THE GFS HAS WANDERED ABOUT AND IS NOT CONSISTENT.
THEREFORE WILL BE LEANING ON THE NAM THE MOST.
THE GOES IR IMAGERY SHOWS THE MID TO HIGH CLOUDS MOVING INTO
SOUTHWESTERN MONTANA THIS MORNING...WHICH SHOULD BEGIN TO SPREAD
OVER OUR SOUTHWEST THIS EVENING.
A BROAD CLOSED 700MB LOW AND CLOSED SURFACE LOW WITH WIDESPREAD
OMEGA LIFT WILL RUN OVER THE ARCTIC BOUNDARY TO OUR SOUTH AND RUN
INTO THE ARCTIC AIR OF THE CWA. WITH FOCUSED LIFT THIS SNOW EVENT
COULD PRODUCE A SNOW BAND OF ENHANCED OR HEAVY SNOWFALL. THE WAVE
WILL ENTER THE CWA IN THE SOUTHWEST ZONES AFTER MIDNIGHT AND DUMP
SNOW MOSTLY SOUTH OF THE MISSOURI RIVER. THEN THE SNOW SPREADS
NORTH OF THE RIVER BEFORE NOON MONDAY. THE HEAVY SNOW CONTINUES
NORTH AND EAST IN THE AFTERNOON AND EVENING WITH WESTERN AREAS
TAPERING OFF. EXCEPT FOR A BAND OF LIGHT SNOW ACROSS THE
NORTHEASTERN ZONES THE STORM WILL BE OUT OF THE AREA BY AROUND
MIDNIGHT. WITH QPF OF AROUND 0.15 TO 0.35 INCH AND A SNOW RATIO OF
AROUND 20:1 SNOW AMOUNTS OF 6 TO 11 INCHES IN THE WINTER STORM
WATCH STILL LOOK REASONABLE.
WITH THE 850MB AND 700MB PRESSURE GRADIENT TIGHTENING UP AS THE LOW
MOVES NORTH INTO THE AREA...NORTHERLY WINDS OF AROUND 15 TO 25 KTS
ARE POSSIBLE WHICH COULD GENERATE BLOWING AND DRIFTING SNOW. THE
WINDS WILL SHIFT AROUND TO THE NORTHWEST AS THE LOW MOVES EAST. IN
AREAS OF HEAVY SNOW...VISIBILITIES COULD DROP TO LESS THAN A HALF
OR QUARTER MILE AT TIMES.
WILL ISSUE WINTER STORM WARNING FOR SNOW AND BLSN IN ZONES SOUTH
OF THE MISSOURI RIVER BEGINNING 6Z AND LEAVE THE REST OF THE AREA
UNDER A WINTER STORM WATCH BEGINNING 12Z TO LET THE NIGHT SHIFT
HAVE A FINAL LOOK AT THE LATEST MODELS. ALSO WILL ISSUE A WIND
CHILL ADVISORY FOR THE NORTHERN COUNTIES LATE TONIGHT BASED ON
WIND STRENGTH AND LOW TEMPERATURES.
TUESDAY...A WEAK UPPER SHORT WAVE WILL MOVE OVER THE AREA ALONG
WITH A SURFACE RIDGE. THIS COULD SET UP A MOSTLY QUIET PERIOD WITH
SCATTERED TO BROKEN LOW STRATUS WITH MORE FLURRIES POSSIBLE. WINDS
WILL STAY BELOW 10KTS. SCT
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
NO SIGNIFICANT CHANGES MADE TO THE EXTENDED FORECAST. STILL MUCH
UNCERTAINTY WITH THE EVENTUAL OUTCOME WED NIGHT INTO THURSDAY. IT
APPEARS THE MAJORITY OF UPPER LEVEL ENERGY WILL MOVE ACROSS THE
CENTRAL ROCKIES...BUT THERE IS A WEAKER WAVE THAT MOVES ACROSS
MONTANA DURING THE SAME TIME. ASSOCIATED MOISTURE WOULD RISE
OVER THE QUASI-STATIONARY ARCTIC BOUNDARY IN OUR VICINITY AND
LIKELY RESULT IN SOME LIGHT SNOW. WILL LEAVE POPS IN THE 20 TO 30
PERCENT RANGE FOR NOW. THE ONLY MINOR CHANGES MADE WERE TO COOL
TEMPS A BIT OVER THE PREVIOUS FORECAST. ARCTIC HIGH PRESSURE
REMAINS ANCHORED OVER MANITOBA THROUGH THE END OF THE WEEK AND
WILL LIKELY KEEP TEMPS BELOW NORMAL FOR MUCH OF THE AREA SAVE THE
HIGHER AREAS ACROSS SOUTHWEST PORTIONS. SOME MODERATION POSSIBLE
BY THE CHRISTMAS WEEKEND AS MODELS ARE IN DECENT AGREEMENT
AMPLIFYING A LONGWAVE UPPER LEVEL RIDGE OVER THE REGION. BMOYER
PREVIOUS DISCUSSION...
THE MODELS DEPICT THAT THE WESTERN STATES WILL BE INFLUENCED BY A
RIDGE FOR MOST OF THE EXTENDED FORECAST. THE RIDGE WILL STRENGTHEN
AND EXTEND INTO CENTRAL CANADA AS A LONGWAVE TROUGH OFF THE WEST
COAST DEEPENS AND PUSHES ONSHORE. AS THE TROUGH MOVES INLAND...A
STORM SYSTEM WILL DEVELOP AND MOVE THROUGH THE CENTRAL ROCKIES BY
THURSDAY. THE MOISTURE PUMPED IN ALOFT WILL SLIDE NORTHEAST AS FAR
AS THE DAKOTAS. WRAP AROUND FLOW WITH THIS SYSTEM COULD BRING SNOW
TO PORTIONS OF EASTERN MONTANA THROUGH THURSDAY NIGHT.
AFTER THE STORM SYSTEM PASSES THROUGH THE NORTHERN PLAINS THE
RIDGE WILL BEGIN TO REBOUND FRIDAY. SLIGHTLY WARMER TEMPERATURES
WILL MOVE INTO NORTHEAST MONTANA THROUGH THE END OF THE FORECAST
AS THE RIDGE STRENGTHENS. THE MODELS BEGIN SLIPPING OUT OF
AGREEMENT SUNDAY NIGHT...BUT THEY HINT AT THE RIDGE BREAKING DOWN
BY ANOTHER SYSTEM PLOWS THROUGH THE ROCKIES. CHANCES FOR
PRECIPITATION WERE NOT MENTIONED DUE TO UNCERTAINTY OF THE STORM
TRACK. AES
&&
.AVIATION...
CLOUDS WILL INCREASE AND CEILINGS WILL LOWER OVER THE TAF SITES
OVERNIGHT. THE MAIN IMPACT IN THE NEXT 24 HOURS WILL BE THE ONSET
AND INTENSITY OF SNOWFALL EXPECTED TO MOVE INTO TAF SITES BETWEEN
08Z AND 12Z. AT THIS RANGE...HAVE INTRODUCED MVFR CONDITIONS WITH
-SN BEGINNING 08Z TO 12Z...WITH A REDUCTION TO IFR CONDITIONS AND
GUSTY WINDS BY MID MORNING MONDAY. VLIFR CONDITIONS MAY OCCUR AT
TIMES ON MONDAY DEPENDING ON EXACTLY WHERE THE EXPECTED HEAVIER
SNOW BANDS SET UP. SNOW WILL MOVE TO THE EAST MONDAY EVENING
IMPROVING VISIBILITY BACK UP TO 7 MILES OR MORE. HOWEVER...LOOK
FOR MVFR CEILINGS TO LINGER MONDAY NIGHT.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 AM MONDAY TO MIDNIGHT MST MONDAY
NIGHT FOR CENTRAL AND SOUTHERN VALLEY...DANIELS...SHERIDAN...
WESTERN ROOSEVELT...RICHLAND...NORTHERN PHILLIPS...NORTHERN
VALLEY...EASTERN ROOSEVELT.
WIND CHILL ADVISORY UNTIL 6 AM MST MONDAY FOR CENTRAL AND
SOUTHERN VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT...
NORTHERN PHILLIPS...NORTHERN VALLEY...EASTERN ROOSEVELT.
WINTER STORM WARNING UNTIL 9 PM MST MONDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...PETROLEUM...GARFIELD...MCCONE...DAWSON...
PRAIRIE...WIBAUX...SOUTHWEST PHILLIPS.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Dec 19, 9:17 PM MST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
917 PM MST SUN DEC 19 2010
MTZ017>020-059-061-062-201300-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
NORTHERN PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
917 PM MST SUN DEC 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TONIGHT
A WIND CHILL ADVISORY IS IN EFFECT FOR WIND CHILLS OF 20 TO 35
BELOW ZERO FOR MOST OF THE AREA NORTH OF MISSOURI RIVER TONIGHT.
EXPECT OVERNIGHT LOW TEMPERATURES OF ZERO TO 10 DEGREES BELOW ZERO
WITH STRONG NORTHEAST WINDS OF 15 TO 25 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTER STORM WARNING IS IN EFFECT FROM 6 AM MONDAY MORNING TO
MIDNIGHT MONDAY NIGHT FOR HEAVY SNOW OF 6 TO 11 INCHES TOTAL. IN
ADDITION... STRONG NORTH TO NORTHEAST WINDS OF AROUND 15 TO 25 MPH
WILL CAUSE BLOWING AND DRIFTING SNOW REDUCING VISIBILITIES TO
AROUND ONE HALF MILE AT TIMES AND CAUSE HAZARDOUS TRAVEL
CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016-021>027-060-201300-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-MCCONE-RICHLAND-
DAWSON-PRAIRIE-WIBAUX-SOUTHWEST PHILLIPS-
917 PM MST SUN DEC 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TONIGHT
A WINTER STORM WARNING IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM
MONDAY EVENING FOR HEAVY SNOW OF 6 TO 10 INCHES TOTAL. IN ADDITION...
STRONG NORTH TO NORTHEAST WINDS OF AROUND 15 TO 25 MPH WILL CAUSE
BLOWING AND DRIFTING SNOW REDUCING VISIBILITIES TO AROUND ONE HALF
MILE AT TIMES AND CAUSE HAZARDOUS TRAVEL CONDITIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HEAVY SNOW WILL CONTINUE DURING THE DAY MONDAY AND DIMINISH
MONDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Central and Southern Valley
- When
- December 20, 12:00 AM MST to 11:00 PM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- NWS Employee
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Snowfall ranged from 6.1 inches at the NWS Glasgow office to 12 inches at Park Grove. Most areas reported about 10 to 11 inches as the lower amounts were likely wind blown.
Winter Storm, Central and Se Phillips
- When
- December 20, 12:00 AM MST to 9:00 PM MST
- Where
- Central and Se Phillips forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Coop observer in Malta observed 6 inches of new snow.
Winter Storm, Garfield
- When
- December 20, 12:00 AM MST to 9:00 PM MST
- Where
- Garfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
At least 6 inches of snow fell across the area with greatest amounts likely to have occurred in the central and eastern portions of the zone.
Winter Storm, McCone
- When
- December 20, 12:00 AM MST to 9:00 PM MST
- Where
- McCone forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
Snow amounts of up to 9 inches were reported across the area.
Winter Storm, Northern Phillips
- When
- December 20, 6:00 AM MST to December 21, 12:00 AM MST
- Where
- Northern Phillips forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Two miles south of Whitewater, the spotter estimated 6 inches of snowfall.
Winter Storm, Northern Valley
- When
- December 20, 6:00 AM MST to December 21, 12:00 AM MST
- Where
- Northern Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Observer 12 miles south-southeast of Opheim reported 6.5 inches of snowfall.
Winter Storm, Daniels
- When
- December 20, 6:00 AM MST to December 21, 12:00 AM MST
- Where
- Daniels forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
Spotter observed 6.5 inches of snow in Navajo.
Winter Storm, Sheridan
- When
- December 20, 6:00 AM MST to December 21, 12:00 AM MST
- Where
- Sheridan forecast zone
- Reported by
- County Official
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
Observer 7 miles east-northeast of Medicine Lake observed 7 inches of snow, with snow falling between 0700 and 1600 MST. County official estimated 8 inches of new snowfall.
Winter Storm, Western Roosevelt
- When
- December 20, 6:00 AM MST to December 21, 12:00 AM MST
- Where
- Western Roosevelt forecast zone
- Reported by
- Department of Highways
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Department of Highways measured 11 inches, while a trained observer reported 9 inches.
Winter Storm, Eastern Roosevelt
- When
- December 20, 6:00 AM MST to December 21, 12:00 AM MST
- Where
- Eastern Roosevelt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Trained observer 2 miles north-northeast of Froid reported 9 inches of new snow. Culbertson Coop reported 8 inches of new snowfall.
Winter Storm, Richland
- When
- December 20, 6:00 AM MST to December 21, 12:00 AM MST
- Where
- Richland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
Spotters reported 6 to 8 inches of snow across the area.
Winter Storm, Dawson
- When
- December 20, 6:00 AM MST to December 21, 12:00 AM MST
- Where
- Dawson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
Five to eight inches of snowfall were common across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 20 to 21, 20101 death · 8 injured · 20 events
- Winter Weather in Indiana, December 20, 20101 death · 3 injured · $20,000 · 1 event
- Winter Storm in Wyoming, December 20 to 23, 201030 events
- Heavy Snow in North Dakota, December 20 to 21, 201023 events
- Winter Storm and Winter Weather in Minnesota, December 20 to 21, 2010$17,000 · 7 events
- Winter Storm in Minnesota, December 20, 201016 events
- Heavy Snow and Winter Weather in South Dakota, December 20, 201013 events
- Heavy Snow in Minnesota, December 20 to 21, 201011 events
- Winter Weather in Iowa, December 20 to 21, 20109 events
- Heavy Snow and Winter Weather in Minnesota, December 20, 20108 events
- Winter Storm and Winter Weather in Iowa, December 20 to 21, 20108 events
- Winter Weather in Illinois, December 20 to 21, 20108 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267211, 267212, 276297, 276303, 267032, 267033, 267213, 267214, 267215, 267216, 276306, 276309.